Discontinuation syndrome is most commonly associated with long-term use of antidepressants and the symptoms produced when users stop taking them. Routinely prescribed for depression, anxiety and panic disorder, antidepressants are thought to cause discontinuation syndrome due to their ability to increase serotinin levels in the brain by changing the way receptors function. 

When someone stops taking an antidepressant, serotonin receptors remain relatively inactive for weeks, unable to release normal amounts of serotonin1. This also affects other neurotransmitter systems (especially dopamine and norepinephrine) implicated in anxiety, depression and addiction disorders. Because of this, discontinuation syndrome is characterized by withdrawal symptoms similar to drug or alcohol withdrawal symptoms. 

Antidepressants, Addicts and Recovery 

Following completion of a detox program, those with substance abuse problems are often prescribed antidepressants to help them cope with powerful emotions previously suppressed by a drug or alcohol addiction. Although it sometimes takes four to six weeks before antidepressants begin exerting their effects, they eventually relieve much of the depression and anxiety associated with cravings for the addict’s drug of choice. 

If a person in addiction treatment stops taking their antidepressants because they feel better and think they no longer need to take them, symptoms of discontinuation syndrome typically emerge within 24 to 48 hours of taking the last dosage. 

Symptoms of discontinuation syndrome include: 

  • Dizziness (vertigo) 
  • Inability to concentrate 
  • Insomnia 
  • Headache 
  • Fatigue 
  • Nausea (not usually accompanied by vomiting) 
  • Flu-like body aches2 

Common antidepressants known to cause discontinuation syndrome after sudden stoppage include amitriptyline (Elavil), fluoxetine (Prozac, Lexapro) and venlafaxine (Effexor). 

Patients taking venlafaxine have reported experiencing electric shock sensationsthey describe as a “brain zap”. Neuroscientists suggest that this odd sensation represents changes in neuronal activity throughout the central nervous system4. 

How long these symptoms last varies among antidepressant takers and may continue for a few days to as long as one month. Relief from discontinuation syndrome symptoms occurs fairly rapidly after dosage is resumed. 

Discontinuation Syndrome v. Addiction Withdrawal Symptoms 

Symptoms of withdrawing from a drug or alcohol addiction are much worse than discontinuation syndrome symptoms primarily because addictive substances affect different areas of the brain than antidepressants do. This happens specifically for the pleasure/reward pathway extending through the ventral striatum, the frontal cortex and various brain organelles5. 

When someone experiences discontinuation syndrome symptoms, they have usually stopped taking their antidepressants abruptly instead of tapering off their dosage slowly. Gradually lessening the dose to minimize symptoms is called titration and should be supervised by a physician until symptoms are negligible and the person is no longer taking antidepressants. 

Defeating Addiction Requires Professional Treatment by Addiction Specialists 

As a caretaker of someone who is going through recovery, it is important to be aware of the difference between discontinuation syndrome symptoms and the more severe signs of substance withdrawal. People in addiction treatment who are supposed to be taking antidepressants may inexplicably stop taking them without telling anyone, begin feeling the effects of discontinuation syndrome and relapse. 

Find out more about getting help for a loved one who is suffering a drug or alcohol addiction by downloading Delray Recovery Center’s free e-book here. 

Resources: 

  1. http://www.aafp.org/afp/2006/0801/p449.html
  2. http://apt.rcpsych.org/content/13/6/447
  3. http://pb.rcpsych.org/content/29/10/395
  4. http://onlinelibrary.wiley.com/doi/10.1592/phco.23.5.678.32198/epdf
  5. http://neuroscience.mssm.edu/nestler/brainRewardpathways.html